Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Please help, don't know what's going on...

i have had anxiety attacks for  many years. Usually only a few a year but they were pretty heavy (including passing out in some cases). i had a relatively "normal" life though. My doctors put me on Celexa and i had a trememdous psychotic reaction. i now have fear all day. i stopped the drug after a week (only took 10mg a day) and the symptoms have subsided a little, but i'm still highly anxious all the time.i'm far worse than i was Trying to use a little xanax here and there but i don't want to get addicted. What happened to me and can i get rid of this fear without going on another drug? Is there any hope? i know now i should have never done the celexa, i am highly sensitive to meds.
Please help.
15 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I would ask your doctor about a limited time use of klonopin to get your over this hump. It is benign, strong enough, and will handle your anxiety.
Avatar universal
Frodo, I have alot of experience with what you describe so I think I can be of some help. Celexa is a selective serotonin reuptake inhibitor (SSRI).  These drugs increase the availabity of serotonin and have been known to cause serotonin toxicity and in some cases serotonin syndrome (a group of symptoms including hallucinations, mental confusion, anxiety, nueromuscular (muscle twitching) and autonomic nervous system problems (fever)) which has just recently become recognized in the literature. YOU MAY NOT HAVE THIS BUT If you had a psychotic reaction it may be the result of serotonin toxicity.  What happened to you and can you get rid of it without going on another drug: to treat a drug reaction like this (excessive amounts of serotonin in the synapse) the only drugs available are benzodiazepines (like xanax and ativan) to releave your anxiety or beta blockers (like proprananol that also blocks serotonergic receptors (they block the effects of serotonin) or cyproheptadine (an antihistamine that also has antiserotonergic properties) betablockers and cyproheptadine essentially do the opposite of what the celexa was doing.  BUT drug reactions like the one you describe are not usually treated with drug therapy unless they are particularly severe (for example, if you had a 105 temperature or your blood pressure was dangerously high-in general if your condition was life threatening).  For your symptoms to go away completly waiting for the drug to be eliminated from your body may be the only thing you can do (but of course ask your doctor).  The half life for celexa in most patients is 36hrs.  When will your symptoms go away? I do not have any information specific to celexa but I have heard from patients that were symptomatic for up to to two months with other SSRIs.  If you have three or more of the follwing symptoms coincident with the addition of a serotonergic agent (like celexa) you meet the diagnostic criteria for serotonin syndrome (for better info see SSRI-induced serotonin syndrome: Lane & Baldwin, 1997): mental status changes (confusion, hypomania), myoclonus (muscle twitching), aggitation, irritability, hyperreflexia, diaphoresis (excessive sweating), shivering, tremor, diarrhea, incoordination, hyperthermia, pupil dilation, hallucination.  If this is what you have I WILL BE VERY INTERESTED to find out why you had such a response to such a low dosage- usually serotonin syndrom occurs as a result of a drug interaction (concommitant use of extacy, cocain, amphetamines, MAOIs, several other medications that saturate cytochrome isoenzymes responsible for metabolism of the drug).  Renal or hepatic (kidney or liver) impairment may increase plasma levels of the drug but this is probably not the reason for the hypersensitivity.  Do you have a history of using extacy or LSD? the reason I ask this: in rats they have found a sensitization effect (that is once serotonin syndrome has been induced, it becomes easier to induce it a second and third and fourth time.  It has been noted that people who have experienced serotonin syndrome from a multiple drug-drug interaction, may not be able to resume taking only one of the drugs.  I HOPE THIS HELPS, PLEASE ASK IF YOU HAVE ANY MORE QUESTIONS.  For more information about Celexa and a list of symptoms like the one I described go to www.rxlist.com enter search criteria "celexa"
Avatar universal
Thank you very much for the input, i really, really appreciate any info i can get on what is going on. My fear response has really been exaggerated and i can't seem to turn it off. In response to your questions... no, i have never used LSD or Extacy. As a matter of fact, i don't use alcohol, and outside of smoking pot 3 times in my life years ago, i am pretty much drug free. i started the Celexa at the end of October, and only was on it for a week. i had to stop, it was hell. Like i mentioned i only took half a pill (10mg). When i was on it, i did feel some flu like symptoms (kinda of fevery, shaky legs, nausea). i guess i've been off it for about a month and a half now. Since then, i've improved a fair amount. i don't think i have any of the symptoms of seritonin toxicity you described, or at least not many. Right now, i just have alot of fear. My heart races afair amount of the day. Especially when i wake up. i have been taking xanax (.25 mg 4 times per day) and it takes a slight edge off but it's no total relief. i'm afraid to take much more, as that i know it can lead to addiction. i don't want that too, but there's nothing else i know of that helps. Physically, i feel pretty well, with the exception of the usual symptoms of anxiety. The less i am able to think about it, the better i feel. i think that the drug itsself may not have had anything to do with it, but i don't know. And i don't feel it's a completely life threatining situation, although i wonder sometimes how i will live the rest of my life with the constant fear. Like i said in my post, i was a guy with a few panic attacks a year (albeit serious ones) and they did start to inhibit the quality of my life; i avoided certain situations or was made very uncomfortable by them. That's why my therapist told me to try an SSRI, so we could stop the attacks and work on my issues simultaneously. Now, however, since i took one, each day is hard. i just don't know what i can do about it. i'm afraid that once your mind feels a certain way, like when i was on Celexa, that it can't snap back to "normal". Is it possible? Is there hope? and what things can i do? What happened to me? i'd really appreciate another response.

Thank you so much
Avatar universal
Maybe the forum doctor can explain the sudden worsening of your anxiety. If you are asking what can you do to feel more normal without more drug therapy: Hasnt your therapist mentioned cognitive behavioral therapies (they have showed some promise in treating panic disorder, social phobia, and generalized anxiety disorder-these what you have or just panic disorder?). I should be able to answer any questions you have about CBT so feel free to write back :)
Avatar universal
Frodo, Can you distract yourself with excercize? In addition to its value as a distraction strategy strenuous excercise (for 20 or 30 min) may also provide some physiological benefits that relate to overactive adrenal response (specifically with panic disorder) and tends to regulate breathing -this is if you are too fearful to try other meds-for some reason I got that impression-otherwise sure it might be helpful for you to try some other benzodiazepines (klonopin like the forum doc suggested, or ativan, valium, serax, etc).  Hope this helps :)
Avatar universal
Thanks very much, again, CCB, for writing. If the forum doctor reads this, please read my first post above and repond. i would surely like a response from him, please.

i don't think my therapist is a trained CBT therapist, though when i asked she said we are working with some of that technique. i have enrolled in an 8 week workshop at the local hospital where they use that method. It starts in january. i'm looking forward to it, as that i need answers. i've heard good things about CBT, and i hope with all my heart it holds some answers. i feel like this problem i'm having is almost like a post traumatic incident from the celexa. Like it brought my mind to a new place, new level of fear, and it was so bad i can't seem to shake loose. Does that make sense? What things can i do or how can i get past it all? Again, your answers and those of the doctor are extrememly important to me, and i thank you so much.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area